Dangers Associated with Opiate Withdrawal Symptoms
Use of opiates causes a person to become physically and psychologically dependent on these substances. You can become addicted to these drugs and experience withdrawal symptoms even after short periods of use:
- Types of opiates
Initial and later Opiate Withdrawal Symptoms
During opiate withdrawal, you can expect to experience an initial withdrawal starting within several hours after taking the drug. The bodily discomfort felt because of these initial Opiate Withdrawal Symptoms are what cause a person to use the drug repeatedly. Initial Opiate Withdrawal Symptoms may include:
- Aching muscles
- Runny nose
- Increased tear production
If the user continues to abstain from opiate use, other opiate withdrawal symptoms will begin. These later symptoms of opiate withdrawal may include:
- Dilated pupils
- Abdominal cramping
Read more: Withdrawal Symptoms
Opiate withdrawal can be extremely dangerous and requires professional help through a substance abuse detox program. Due to the vomiting caused by withdrawal one possible danger of withdrawal can be aspiration. This is when you breathe vomit into the lungs, which can lead to infection. Diarrhea and vomiting can also cause dehydration that needs to be treated with large quantities of fluid. Usually an addict going through withdrawal is too sick to consume this fluid, therefore an IV is often needed to replenish the system. This is another reason that it is important to have trained detox unit staff help you with opiate withdrawal symptoms. The biggest danger of withdrawal from opiates is decreased tolerance to the drug. After detox, a user who relapses can easily overdose, because their tolerance to the substance has dropped significantly. If an addict takes the same amount of the drug that they previously used, death can occur due to overdose.
Due to the complications of Opiate Withdrawal Symptoms and risk of overdose, it is imperative to obtain professional treatment when stopping opiate use. Withdrawal can be extremely taxing to your body but is typically not life threatening. During treatment it is important to treat the Opiate Withdrawal Symptoms such as anxiety, vomiting, and diarrhea. Clonidine can be used to treat anxiety and help to relax a patient. It can also be used to lessen muscle cramps, sweating, aching muscles, and agitation. Patients can also be placed on long term maintenance programs to reduce withdrawal symptoms and lessen the risk for relapse. This treatment must also include diagnosis and treatment of any mental illness. Lack of treatment for mental illness is perhaps the number cause of relapse in substance abusers. This is due to attempting to self medicate to control symptoms of mental health issues. Individual and group therapy can also be helpful. AA and NA meetings should be available for you during your hospital stay, as well as continued after your release from the hospital.
Successfully abstaining from opiates is a life long process and requires continued therapy and support. Continuing to receive this care and building a support system can be the difference between relapse and a successful recovery.